Algebraic & Geometric Topology

Congruence and quantum invariants of 3–manifolds

Patrick M Gilmer

Full-text: Open access

Abstract

Let f be an integer greater than one. We study three progressively finer equivalence relations on closed 3–manifolds generated by Dehn surgery with denominator f: weak f–congruence, f–congruence, and strong f–congruence. If f is odd, weak f–congruence preserves the ring structure on cohomology with f–coefficients. We show that strong f–congruence coincides with a relation previously studied by Lackenby. Lackenby showed that the quantum SU(2) invariants are well-behaved under this congruence. We strengthen this result and extend it to the SO(3) quantum invariants. We also obtain some corresponding results for the coarser equivalence relations, and for quantum invariants associated to more general modular categories. We compare S3, the Poincaré homology sphere, the Brieskorn homology sphere Σ(2,3,7) and their mirror images up to strong f–congruence. We distinguish the weak f–congruence classes of some manifolds with the same f–cohomology ring structure.

Article information

Source
Algebr. Geom. Topol., Volume 7, Number 4 (2007), 1767-1790.

Dates
Received: 27 June 2007
Accepted: 31 August 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796772

Digital Object Identifier
doi:10.2140/agt.2007.7.1767

Mathematical Reviews number (MathSciNet)
MR2366177

Zentralblatt MATH identifier
1161.57003

Subjects
Primary: 57M99: None of the above, but in this section
Secondary: 57R56: Topological quantum field theories

Keywords
surgery framed link modular category TQFT

Citation

Gilmer, Patrick M. Congruence and quantum invariants of 3–manifolds. Algebr. Geom. Topol. 7 (2007), no. 4, 1767--1790. doi:10.2140/agt.2007.7.1767. https://projecteuclid.org/euclid.agt/1513796772


Export citation

References

  • N A'Campo, TQFT, computations and experiments
  • B Bakalov, A Kirillov, Jr, Lectures on tensor categories and modular functors, University Lecture Series 21, American Mathematical Society, Providence, RI (2001)
  • P Bantay, The kernel of the modular representation and the Galois action in RCFT, Comm. Math. Phys. 233 (2003) 423–438
  • C Blanchet, N Habegger, G Masbaum, P Vogel, Three-manifold invariants derived from the Kauffman bracket, Topology 31 (1992) 685–699
  • C Blanchet, N Habegger, G Masbaum, P Vogel, Topological quantum field theories derived from the Kauffman bracket, Topology 34 (1995) 883–927
  • Q Chen, T Le, Quantum invariants of periodic links and periodic 3–manifolds, Fund. Math. 184 (2004) 55–71
  • T D Cochran, A Gerges, K Orr, Dehn surgery equivalence relations on 3–manifolds, Math. Proc. Cambridge Philos. Soc. 131 (2001) 97–127
  • T D Cochran, P Melvin, Quantum cyclotomic orders of 3–manifolds, Topology 40 (2001) 95–125
  • M K Dabkowski, J H Przytycki, Unexpected connections between Burnside groups and knot theory, Proc. Natl. Acad. Sci. USA 101 (2004) 17357–17360
  • R H Fox, Congruence classes of knots, Osaka Math. J. 10 (1958) 37–41
  • M Freedman, V Krushkal, On the asymptotics of quantum ${\rm SU}(2)$ representations of mapping class groups, Forum Math. 18 (2006) 293–304
  • T Gannon, Moonshine beyond the Monster, Cambridge Monographs on Mathematical Physics, Cambridge University Press, Cambridge (2006)
  • P M Gilmer, On the Witten–Reshetikhin–Turaev representations of mapping class groups, Proc. Amer. Math. Soc. 127 (1999) 2483–2488
  • P M Gilmer, Integrality for TQFTs, Duke Math. J. 125 (2004) 389–413
  • P Gilmer, G Masbaum, Integral lattices in TQFT, Ann. Sci. École Norm. Sup. (to appear)
  • P M Gilmer, G Masbaum, P van Wamelen, Integral bases for TQFT modules and unimodular representations of mapping class groups, Comment. Math. Helv. 79 (2004) 260–284
  • R E Gompf, A I Stipsicz, 4–manifolds and Kirby calculus, Graduate Studies in Mathematics 20, American Mathematical Society, Providence, RI (1999)
  • N Jacobson, Basic algebra II, second edition, W H Freeman and Company, New York (1989)
  • L H Kauffman, S L Lins, Temperley–Lieb recoupling theory and invariants of 3–manifolds, Annals of Mathematics Studies 134, Princeton University Press, Princeton, NJ (1994)
  • M Lackenby, Fox's congruence classes and the quantum–$\mathrm{SU}(2)$ invariants of links in 3–manifolds, Comment. Math. Helv. 71 (1996) 664–677
  • S Lang, $\mathrm{SL}_{2}(\mathbb{R})$, Addison–Wesley (1975)
  • M Larsen, Z Wang, Density of the SO(3) TQFT representation of mapping class groups, Comm. Math. Phys. 260 (2005) 641–658
  • W B R Lickorish, The unknotting number of a classical knot, from: “Combinatorial methods in topology and algebraic geometry (Rochester, N.Y., 1982)”, Contemp. Math. 44, Amer. Math. Soc., Providence, RI (1985) 117–121
  • G Masbaum, J D Roberts, On central extensions of mapping class groups, Math. Ann. 302 (1995) 131–150
  • G Masbaum, J D Roberts, A simple proof of integrality of quantum invariants at prime roots of unity, Math. Proc. Cambridge Philos. Soc. 121 (1997) 443–454
  • J Milnor, On the 3–dimensional Brieskorn manifolds $M(p,q,r)$, from: “Knots, groups, and 3-manifolds (Papers dedicated to the memory of R. H. Fox)”, Ann. of Math. Studies 84, Princeton Univ. Press, Princeton, NJ (1975) 175–225
  • J M Montesinos, Seifert manifolds that are ramified two-sheeted cyclic coverings, Bol. Soc. Mat. Mexicana $(2)$ 18 (1973) 1–32
  • H Murakami, Quantum $\mathrm{SO}(3)$–invariants dominate the $\mathrm{SU}(2)$–invariant of Casson and Walker, Math. Proc. Cambridge Philos. Soc. 117 (1995) 237–249
  • M Neuhauser, An explicit construction of the metaplectic representation over a finite field, J. Lie Theory 12 (2002) 15–30
  • PARI/GP, version 2.1.6 (2005) Available at \setbox0\makeatletter\@url http://pari.math.u-bordeaux.fr/ {\unhbox0
  • V G Turaev, Quantum invariants of knots and 3–manifolds, de Gruyter Studies in Mathematics 18, Walter de Gruyter & Co., Berlin (1994)
  • S Wolfram, The Mathematica book, fourth edition, Wolfram Media, Champaign, IL (1999)